High Wind, Scott
- When
- May 2, 9:00 AM CST to 9:00 PM CST
- Where
- Scott forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
A very strong low pressure center and high pressure moving down into the central Plains produced a tight pressure gradient over western Kansas. In addition, mixing of the boundary layer allowed strong winds aloft to reach the surface.
Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A very strong low pressure center and high pressure moving down into the central Plains produced a tight pressure gradient over western Kansas. In addition, mixing of the boundary layer allowed strong winds aloft to reach the surface. Visibilities in blowing dust lowered to under 1 mile at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 2, 2:10 AM CST, 6 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 310 AM CDT FRI MAY 2 2008 .DISCUSSION... DAYS 1-2... FORECAST FOCUS WILL BE ON THE LINGERING CHANCE FOR PRECIPITATION TODAY AND WINDS. WV IMAGERY AND 00Z UPPER AIR ANALYSIS INDICATES A VERY STRONG UPPER LEVEL TROUGH OF LOW PRESSURE MOVING ACROSS THE CENTRAL PLAINS WITH A CLOSED OFF PORTION OF THE LOW PRESSURE CENTER IN WESTERN NEBRASKA. BEST PRESSURE HEIGHT FALLS AT H5 STRETCH FROM SOUTHWEST KANSAS (-70M AT DODGE CITY) NORTH INTO WESTERN NEBRASKA (-80M AT NORTH PLATTE) AND ON INTO EASTERN SOUTH DAKOTA (-40M AT ABERDEEN). A FAIRLY WIDESPREAD AREA OF PRESSURE HEIGHT RISES AT H5 COVER MUCH OF THE WESTERN CONUS BEHIND THE LOW. A +100KT UPPER LEVEL JET IS DIGGING INTO THE UPPER LEVEL TROUGH ACROSS PORTIONS OF NORTHERN ARIZONA AND NEW MEXICO. NUMERICAL MODELS ARE IN GENERAL AGREEMENT INDICATING THE UPPER LEVEL TROUGH OF LOW PRESSURE CONTINUING TO MOVE EAST TODAY BEFORE BEGINNING TO EJECT NORTHEASTWARD TOWARD THE GREAT LAKES REGION TONIGHT. THIS SYSTEM WILL MOVE INTO THE GREAT LAKES REGION SATURDAY. AT THE SURFACE, A COLD FRONT...STRETCHING FROM IOWA SOUTHWEST THROUGH EASTERN KANSAS AND DOWN INTO CENTRAL OKLAHOMA...WILL CONTINUE TO MOVE EAST AS A LOW PRESSURE CENTER IN IOWA LIFTS NORTH BY TONIGHT. AS IT DOES SO, A SECONDARY IMPULSE WILL CYCLE AROUND THE BACK SIDE OF THE LOW WHICH WILL AGAIN TIGHTEN THE PRESSURE GRADIENT ACROSS MUCH OF WESTERN KANSAS (GFS/UKMET POINTING TO H85 WINDS AT +40KTS) AS HIGH PRESSURE ALSO BEGINS TO MOVE IN FROM THE NORTHWEST. A WIND ADVISORY HAS ALREADY BEEN ISSUED FOR MUCH OF THE DAY TOMORROW FOR WINDS UPWARDS OF 25 TO 35 MPH WITH GUSTS IN EXCESS OF 40 MPH. A LINGERING CHANCE FOR RAIN WILL BE POSSIBLE TODAY ACROSS MORE NORTHERN PORTIONS OF THE FORECAST AREA...MAINLY NORTH OF DODGE CITY...IN WRAP AROUND CONDITIONS AS THE UPPER LEVEL LOW BEGINS TO LIFT NORTHEASTWARD. CHANCES FOR PRECIP WILL THEN DIMINISH DURING THE OVERNIGHT PERIOD FRIDAY NIGHT. CURRENT POPS SEEM REASONABLE. AS FOR TEMPERATURES, EXPECT A FAIRLY COOL DAY TODAY WITH COLD AIR ADVECTION SETTING IN ACROSS WESTERN KANSAS THROUGH TONIGHT. TEMPERATURES AT H85 WILL RANGE FROM NEAR 4C ACROSS NORTHERN PORTIONS OF THE CWA TO NEAR 10C IN THE EXTREME SOUTHWEST. AS THE SURFACE LOW LIFTS FURTHER AWAY TO THE NORTHEAST, A SECONDARY IMPULSE CIRCULATING AROUND THE LOW WILL PUSH DOWN THE BACKSIDE OF THE FEATURE AND THROUGH WESTERN KANSAS BY LATE THIS AFTERNOON. THIS WILL BRING ANOTHER SHOT OF COLDER AIR TO THE FORECAST AREA TONIGHT DROPPING TEMPERATURES AT H85 TO NEAR 0C ACROSS MUCH OF THE CWA. HOWEVER, NAM AND GFS MODEL SOUNDINGS DO POINT TO A SLIGHTLY WARMER LAYER NEAR THE SURFACE WITH TEMPERATURES JUST ABOVE 0C. TEMPERATURES WILL REBOUND SOMEWHAT ON SATURDAY AS SURFACE HIGH PRESSURE QUICKLY MOVES ACROSS THE REGION. THIS WILL ALLOW WINDS TO SUBSIDE AND EVEN BECOME MORE SOUTHERLY IN FAR WESTERN PORTIONS OF THE CWA BY LATE SATURDAY. TEMPERATURES AT H85 WILL RANGE FROM THE MID SINGLE DIGITS(C) EAST TO THE MID TEENS(C) WEST. PLAN TO MAKE SLIGHT ADJUSTMENTS TO HIGHS TODAY AND DROP LOW TEMPERATURES FOR TONIGHT A DEGREE OR TWO BUT KEEPING LOWS JUST ABOVE FREEZING. WILL MAKE MINOR ADJUSTMENTS TO THE REMAINDER OF THE PERIOD. DAYS 3-7... MODELS ARE IN GOOD AGREEMENT OVER THE FIRST 24 HOURS TO START THIS PERIOD. THEREAFTER, THERE IS A DIFFERENCE IN HANDLING THE UPPER LOW NEAR SOUTHERN CA. GFS TAKES THIS SYSTEM AND MOVES IT SLIGHTLY SOUTH BY 12Z MON. IT REMAINS OFF OF THE CA COAST WITH S/WVS RIPPLING THROUGH THE WESTERLY FLOW ACROSS WESTERN KS DURING THIS TIME. ECMWF MOVES SYSTEM ONSHORE TO SOUTHERN CA BY 12Z MON. THIS LEAVES WESTERN KS UNDER THE INFLUENCE OF SOUTHWEST FLOW. THE MAJORITY OF CANADIAN ENSEMBLE MEMBERS LEAN TOWARD THE GFS SOLUTION BUT NOT QUITE AS FAR SOUTHWEST WITH THE LOW. FOR NOW, WILL CONTINUE WITH A MIDDLE OF THE ROAD APPROACH. AS THE SURFACE LOW DEVELOPS ACROSS EASTERN CO ON SUNDAY, SOUTHERLY WINDS WILL INCREASE. OVERALL, SUNDAY LOOKS WARM AND DRY. H85 TEMPERATURES WILL CLIMB INTO THE MID TO UPPER TEENS EAST TO THE LOWER 20S WEST. GULF MOISTURE WILL SLOWLY RETURN NORTH ACROSS TX DURING THE DAY. DURING THE OVERNIGHT HOURS SUNDAY, PLUME OF 50F DEWPOINTS WILL BE MOVING NORTHWARD ACROSS THE TX PANHANDLE. QUESTION STILL REMAINS JUST HOW FAST THESE HIGHER DEWPOINTS WILL MAKE THEIR RETURN INTO WESTERN KANSAS. IF CONVECTION DEVELOPS ACROSS TX SUNDAY, THIS COULD SLOW MOISTURE RETURN DOWN. PARTLY CLOUDY SKIES ARE EXPECTED BY MONDAY. A SERIES OF S/WVS WILL MOVES ACROSS WESTERN KANSAS MONDAY AND TUESDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE BOTH DAYS, ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. WILL MAKE A FEW MINOR TWEAKS TO ONGOING FORECAST. && .AVIATION... VFR CONDITIONS ARE ANTICIPATED ACROSS THE SITES TODAY. SOME HIGH CLOUDS WILL BE LIKELY BUT WINDS WILL BE THE MAIN CONCERN. AS AN EXITING AREA OF LOW PRESSURE MOVES NORTHEAST, WINDS WILL INCREASE ACROSS WESTERN KANSAS. NORTHWEST WINDS FROM 20KT TO 30KT WITH HIGHER GUSTS WILL CONTINUE THROUGHOUT TODAY AND INTO THE LATE EVENING HOURS. AS SOME WRAP AROUND MOVES INTO THE AREA, MVRF CONDITIONS WOULD DEVELOP. DO NOT EXPECT THIS TO OCCUR UNTIL EVENING. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 34 63 39 / 20 20 0 0 GCK 55 34 64 38 / 30 30 0 0 EHA 60 34 66 38 / 0 0 0 0 LBL 60 34 65 38 / 0 0 0 0 HYS 53 34 61 38 / 40 40 0 0 P28 67 38 65 42 / 10 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR KSZ030-031-043>046-061>066-074>081- 084>090. && FN32/30/30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 446 AM CDT FRI MAY 2 2008 KSZ030-031-043>046-061>066-074>081-084>090-031000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 446 AM CDT FRI MAY 2 2008 /346 AM MDT FRI MAY 2 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT STRETCHING FROM IOWA SOUTHWEST THROUGH EASTERN KANSAS AND DOWN INTO CENTRAL OKLAHOMA WILL PUSH EAST OUT OF THE REGION TODAY WHILE A SURFACE LOW PERSISTS TO OUR NORTHEAST. MEANWHILE, SURFACE HIGH PRESSURE WILL BEGIN APPROACHING WESTERN KANSAS FROM THE NORTHWEST. THIS WILL RESULT IN A FAIRLY TIGHT PRESSURE GRADIENT ACROSS THE FORECAST AREA TODAY. STRONG NORTHWESTERLY WINDS CAN BE EXPECTED THROUGHOUT THE DAY WITH SPEEDS REACHING 25 TO 35 MPH AND GUSTS IN EXCESS OF 40 MPH. STRONG WINDS WILL PERSIST INTO THIS EVENING BEFORE SUBSIDING DURING THE OVERNIGHT HOURS TONIGHT. ALL OUTDOOR BURNING IS EXTREMELY DISCOURAGED TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
The national radar mosaic for the moment the first event began.
31 high wind. Local standard time, as filed.
Power poles were blown down in the northwest and southwest part of the county.
The wind was recorded at the Stanton County airport.
A semi truck was blown over on highway 281 south of St. John.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109178, 109179, 109182, 109184, 109185, 109197, 109177, 109180, 109186, 109188, 109189, 109192, 109193, 109194, 109195, 109196, 109231, 109232, 109233, 109234, 109235, 109236, 109237, 109238, 109239, 109240, 109241, 109190, 109198, 109199, 109200.